A man in his 70s with stage 4 chronic kidney disease (CKD) and atrial fibrillation (AF) presented with 1 month of progressive dyspnea on exertion, orthopnea, and worsening lower extremity edema. He previously underwent ablation for AF with symptomatic recurrence 6 weeks prior to presentation. He had been treated with flecainide, 100 mg twice per day, with a recent change to 100 mg 3 times per day dosing. On initial presentation to the emergency department, the patient was alert and oriented. He had a blood pressure of 119/80 mm Hg, heart rate of 101 beats per minute, and pulse oximetry of 98% on room air. His cardiovascular examination was consistent with congestive heart failure. Initial laboratory workup revealed a creatinine level of 2.1 mg/dL (baseline, 1.3 mg/dL; to convert to µmol/L, multiply by 88.4), blood urea nitrogen levels of 45 mg/dL, serum potassium level of 4.7 mmol/L, serum lactate levels of 4.6 mmol/L, troponin levels of 0.06 ng/mL (to convert to µg/L, multiply by 1.0), and brain-type natriuretic peptide levels of 1032 pg/mL (to convert to ng/L, multiply by 1.0). His electrocardiogram (ECG) on initial presentation is shown in Figure 1 and baseline ECG in Figure 2. Transthoracic echocardiogram (TTE) demonstrated new, severe biventricular systolic dysfunction with left ventricular ejection fraction (LVEF) of 15% to 20%. The LVEF was previously 55% to 60% 6 months prior to this presentation.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Bucklew EA, Reis SE, Kancharla K. Wide QRS Tachycardia in a Man With a Medical History of Atrial Fibrillation. JAMA Intern Med. 2019;179(4):567–569. doi:10.1001/jamainternmed.2018.8603
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: